Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 3, NWS Riverton, WY

January 13, 2022Johnson County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 13, 2022, 2:24 PM MST for Johnson County, Wyoming. It took effect at Jan 14, 2022, 2:00 AM MST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2022, 2:24 PM MST (21:24 UTC)
In effect from
Jan 14, 2022, 2:00 AM MST
Expired
Jan 14, 2022, 1:11 PM MST
In force
11 hr
Issued by
NWS Riverton, WY

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4984 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WWUS75 KRIW 132124
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
224 PM MST Thu Jan 13 2022

WYZ010-141200-
/O.UPG.KRIW.HW.A.0002.220114T0900Z-220115T0000Z/
/O.NEW.KRIW.HW.W.0003.220114T0900Z-220115T0000Z/
Northeast Johnson County-
Including the city of Buffalo
224 PM MST Thu Jan 13 2022

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM MST FRIDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Northeast Johnson County.

* WHEN...From 2 AM to 5 PM MST Friday.

* IMPACTS...Travel could be hazardous, as the combination of wind
  and snow could greatly reduce visibility and increase the
  blowover risk or slide offs.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ004-141200-
/O.CON.KRIW.HW.A.0002.220114T0900Z-220115T0000Z/
North Big Horn Basin-
Including the cities of Basin, Greybull, Lovell, Powell, 
and Shell
224 PM MST Thu Jan 13 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM 2 AM MST FRIDAY THROUGH
FRIDAY AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...North Big Horn Basin.

* WHEN...From 2 AM MST Friday through Friday afternoon.

* IMPACTS...Travel could be hazardous, as the combination of wind
  and snow could greatly reduce visibility and increase the
  blowover risk or slide offs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
3 follow-up statements
644 
WWUS75 KRIW 140303
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
803 PM MST Thu Jan 13 2022

WYZ004-140415-
/O.CAN.KRIW.HW.A.0002.220114T0900Z-220115T0000Z/
North Big Horn Basin-
Including the cities of Basin, Greybull, Lovell, Powell, 
and Shell
803 PM MST Thu Jan 13 2022

...HIGH WIND WATCH IS CANCELLED...

The threat for widespread high wind gusts is small. It will be 
windy late tonight through Friday afternoon. A north to northwest 
wind of 25 to 35 mph with gusts 45 to 50 mph is likely behind the 
cold front, that will be moving through this area. 

$$

WYZ010-141400-
/O.CON.KRIW.HW.W.0003.220114T0900Z-220115T0000Z/
Northeast Johnson County-
Including the city of Buffalo
803 PM MST Thu Jan 13 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 5 PM MST
FRIDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts around 60 mph 
  expected.

* WHERE...Northeast Johnson County.

* WHEN...From 2 AM to 5 PM MST Friday.

* IMPACTS...Travel could be hazardous, as the combination of 
  wind and snow could greatly reduce visibility and increase the 
  blowover risk or slide offs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
960 
WWUS75 KRIW 140827
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
127 AM MST Fri Jan 14 2022

WYZ010-150000-
/O.CON.KRIW.HW.W.0003.220114T0900Z-220115T0000Z/
Northeast Johnson County-
Including the city of Buffalo
127 AM MST Fri Jan 14 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts around 60 mph 
  expected.

* WHERE...Northeast Johnson County.

* WHEN...Until 5 PM MST Friday.

* IMPACTS...Travel could be hazardous, as the combination of 
  wind and snow could greatly reduce visibility and increase the 
  blowover risk or slide offs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel could be hazardous, as the combination of wind and snow 
could greatly reduce visibility and increase the blowover risk or 
slide offs. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
181 
WWUS75 KRIW 142011
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
111 PM MST Fri Jan 14 2022

WYZ010-142115-
/O.CAN.KRIW.HW.W.0003.000000T0000Z-220115T0000Z/
Northeast Johnson County-
Including the city of Buffalo
111 PM MST Fri Jan 14 2022

...HIGH WIND WARNING IS CANCELLED...

The threat for high winds across Johnson County has decreased, and
will continue to decrease through the rest of the day. Thus the
High Wind Warning has been cancelled. Some gusty winds up to 40
mph may still occur during the next few hours along and across
Interstate 90.

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 13, 10:54 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 13, 10:54 AM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1054 AM MST Thu Jan 13 2022

.SHORT TERM...Today through Saturday night
Issued at 224 AM MST Thu Jan 13 2022

Today looks like another fairly quiet day. All in all, not too much
different from yesterday. The inversions did break yesterday in the
Wind River Basin and melted a lot of the snow. As a result, we have
raised temperatures somewhat today. There will again be some gusty
wind across the Wind Corridor and in the lee of the Absarokas,
but not really anywhere else.

Things get more active later tonight and into Friday, as an
Alberta Clipper drops southward into the area. Now, much has
changed from the thinking yesterday. The core of the heaviest
precipitation and deepest moisture will remain well east of
Wyoming, over the Plains states. As a result, we will get a
glancing blow with the system. The reasoning looks the same with
amounts. This will be a jet driven system so the snow is likely to
be banded and as a result, hard to pinpoint. We have given all
areas east of the Divide at least a slight chance. The best
chance will be in Johnson and Natrona counties. There could be a
brief period of northernly upslope flow that may bring a bit more
in a place like Casper, and possibly Lander, but this is far from
certain. We are a bit more certain on wind impacts though. Most
models are showing 50 to 60 knots of wind at 700 millibars across
northern Wyoming. With cold advection and some downward forcing
from the jet, strong winds look likely. As a result, we will hoist
High Wind Watches across the lower elevations of Big Horn and
northern Johnson County starting at 2 am Friday morning.
Confidence is higher in Johnson County than Big Horn County
though. Snow amounts will likely not make advisory criteria, but
the blowing snow could make things hazardous so we will mention
that in the watch. Conditions should improve after sunset Friday,
as the system moves away. Ridging then builds across the state on
Saturday and bring a dry, but seasonable start to the weekend.

.LONG TERM...Sunday through Wednesday
Issued at 224 AM MST Thu Jan 13 2022

A semi-permanent upper level ridge will be in place over the West
Coast through the long term. Northwest flow aloft will be in place
over the region, as a result. A cold front associated with an
Alberta Clipper will move over northeastern WY on Sunday. No
moisture will be associated with the front. A shortwave trough will
pass over the Northern Plains on Tuesday. Snow showers will be
possible over far northern portions, as a result. Additional
shortwaves from the Pacific will be possible Tuesday night into
Wednesday night, which could bring snow to far western portions as
well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1044 AM MST Thu Jan 13 2022

Mainly light winds and VFR conditions prevail for all terminals
until 06Z. KCPR will see a gusty wind through the period. A cold
front will drop down from the north Thursday night into Friday
morning, bringing snow showers and gusty northerly winds with it.
The cold front is expected to move north to south between 08Z and
12Z Friday. Cigs will lower with the frontal passage to locally
MVFR. Not enough confidence in exact timing or location of snow
shower development, but included VCSH at all terminals during best
chance period of snow shower development. If a snow shower does pass
over the terminal, expect MVFR to occasional IFR vsby and cigs with
conditions improving to MVFR to VFR quickly after the shower
passes. Frequent mountain obscurations will occur from 06Z
through the end of the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 224 AM MST Thu Jan 13 2022

There will be one more dry day today. Conditions look similar to
yesterday with warmer temperatures and gusty winds in the favored
locations and cooler temperatures in the valleys and basins.
Inversions should be weaker than previous days though. Relative
humidity will remain above critical levels. Mixing and smoke
dispersal will generally be poor to fair. A weather system
dropping south will bring windy conditions and snow showers from
late tonight into Friday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Friday afternoon for
WYZ004-010.

&&

SHORT TERM...Hattings
LONG TERM...LaVoie
AVIATION...Hensley
FIRE WEATHER...Hattings
Hazardous weather outlook, Jan 13, 2:26 AM MST, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
226 AM MST Thu Jan 13 2022

WYZ001>020-022>030-140930-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
226 AM MST Thu Jan 13 2022

...High Wind Watch in effect from late tonight through Friday
Afternoon...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Snow showers spreading into northern Wyoming late tonight. Strong
to high winds possible in Natrona and northern Johnson Counties
tonight as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...Some snow likely, especially in Natrona and Johnson
counties. Strong to high winds likely in Big Horn and northern
Johnson Counties.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 1:38 AM MSTHigh Wind WatchRIWBig Horn, Johnson, Park18 hr

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.